Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 14, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 29, 2004, 4:34 PM CST for Riley County, Kansas. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 29, 2004, 4:34 PM CST (22:34 UTC)
- Expired
- Mar 29, 2004, 5:00 PM CST
- In force
- 26 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Riley County, KS
The radar
The Topeka radar (KTWX), 39 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 4:38 PM CST | HAIL 0.75 | 3 Ne Ogden, KS | |
| Mar 29, 4:38 PM CST | HAIL 0.75 | 3 Ne Ogden, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
148
WUUS53 KTOP 292234
SVRTOP
KSC161-292300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
434 PM CST MON MAR 29 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN RILEY COUNTY IN NORTHEAST KANSAS
* UNTIL 500 PM CST
* AT 431 PM CST...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 3
MILES NORTHEAST OF OGDEN...OR ABOUT 6 MILES SOUTHWEST OF
MANHATTAN...MOVING SOUTHEAST AT 15 MPH.
* SOME LOCATIONS AFFECTED...
OGDEN
MANHATTAN
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3922 9668 3916 9688 3907 9669 3908 9641
3916 9650 3920 9655
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:22 PM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Mar 29, 2:22 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 222 PM CST MON MAR 29 2004 .DISCUSSION... PRECIPITATION CHANCES TONIGHT AND TUESDAY AFTERNOON ALONG WITH TEMPERATURES THROUGH THE FORECAST PERIOD ARE THE MAIN CONCERNS. SATELLITE LOOPS SHOW A SHORTWAVE MOVING TOWARD THE CWA OUT OF NEBRASKA. 88-D LOOPS SHOW A FAIRLY LARGE AREA OF SHOWERS ASSOCIATED WITH THIS FEATURE SO CURRENT FORECAST OF CHANCE FOR EVENING THUNDERSTORMS STILL LOOKS GOOD BASED ON WHATS GOING ON ATTM OVER CWA AND INTO NEBRASKA. IT SHOULD BE POINTED OUT THAT ALL GUIDANCE POPS SHOW LESS THAN 10 PERCENT POPS TONIGHT. SO IT APPEARS NONE OF THE MODELS HAVE A DECENT HANDLE ON THIS FEATURE. AFTER THE SHORT WAVE PASSES THIS EVENING DRY WEATHER APPEARS TO BE THE WAY TO GO THROUGH NEXT MONDAY AS 500 MILLIBAR RIDGING GRADUALLY SETS UP OVER THE CENTRAL PLAINS. HOWEVER, APPEARS IS THE KEY WORD HERE. THE PROVERBIAL FLY IN THE OINTMENT IS THE LAST GASP SHORT WAVE DIVING SOUTH IN THE NORTHERLY UPPER FLOW ON TUESDAY. THIS FEATURE IS ASSOCIATED WITH A DIVING UPPER LOW AND MAY HAVE ENOUGH DYNAMICS WITH IT TO SET OFF SOME AFTERNOON CONVECTION...ESPECIALLY WHEN ONE CONSIDERS WE ARE ON THE VERGE OF APRIL AND THE SUN ANGLE IS GETTING HIGH ENOUGH TO DO SOME RESPECTABLE DAYTIME WARMING. IT IS, THEREFORE, A BIT DISTURBING WHY THE LATEST GUIDANCE POPS REMAIN SO LOW. ANOTHER FACTOR TO CONSIDER IS THAT THE ROUND OF SHOWERS THAT WENT THROUGH OVERNIGHT IN CONJUNCTION WITH THE CURRENT LINE OF SHOWERS MOVING THROUGH THE CWA ALONG WITH PRECIPITATION IN NEBRASKA MOVING SOUTH WILL ONLY SERVE TO ADD MORE PRECIPITATION AND GET THE SOIL A LITTLE MOIST. SO TUESDAYS DEWPOINTS COULD BE HIGHER THAN OTHERWISE EXPECTED UNDER THESE SURFACE SYNOPTIC CONDITIONS. THE GFS ABSOLUTE VORTICITY FOR 00Z WEDNESDAY (TUESDAY EVENING) HAS AN IMPRESSIVE 33+ UNIT MAX OVER NORTHWEST MISSOURI AS WELL. ALL THESE FACTORS MAY BE ENOUGH TO TIP THE SCALE IN FAVOR OF ADDING SOME POPS FOR TUESDAY AFTERNOON EVEN THOUGH GUIDANCE POPS SAY A RESOUNDING NO. CONSIDERING WHAT IS CURRENTLY HAPPENING COMPARED TO WHAT THE GUIDANCE POPS FOR TONIGHT SAY...I AM EVEN MORE SKEPTICAL OF THE GUIDANCE POPS FOR TUESDAY AFTERNOON CONSIDERING SOME PRECIPITATION IS OCCURRING IN THE EASTERN DAKOTAS AND PARTS OF MINNESOTA WITH THIS NEXT SYSTEM. BUT WILL HOLD OFF ON MENTION OF PRECIPITATION FOR NOW AND MONITOR SITUATION FOR LATER UPDATES IF NECESSARY. FOR THE REST OF THE FORECAST THE UPPER LOW MOVES SLOWLY EAST WITH AN OMEGA BLOCKING PATTERN SETTING UP FOR THE REMAINDER OF THE FORECAST PERIOD. WILL GO DRY TUESDAY NIGHT THROUGH NEXT MONDAY. REGARDING TEMPERATURES...HIGHS GENERALLY REMAIN IN THE 50S UNTIL SATURDAY THROUGH MONDAY WHEN READINGS RETURN OVER 60 DEGREES AS WINDS RETURN TO A MORE SOUTHERLY COMPONENT. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Mar 29, 3:04 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 304 PM CST MON MAR 29 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-301103- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 304 PM CST MON MAR 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE IN THE EARLY EVENING ACROSS THE AREA. LARGE HAIL WILL BE THE PRIMARY HAZARD. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED IN THE EARLY EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Mar 29, 1:25 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
125 PM CST MON MAR 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0114 PM HAIL 4 W DELPHOS 39.27N 97.85W
03/29/2004 1.00 INCH OTTAWA KS COUNTY OFFICIAL
HAIL WAS VERY SOFT
0112 PM HAIL 3 S DELPHOS 39.23N 97.77W
03/29/2004 1.75 INCH OTTAWA KS AIRPLANE PILOT
&&
SMBLocal storm report, Mar 29, 1:25 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR TIME
NATIONAL WEATHER
SERVICE TOPEKA KS
125 PM CST MON MAR 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0111 PM HAIL 4 W DELPHOS 39.27N 97.85W
03/29/2004 1.00 INCH OTTAWA KS COUNTY OFFICIAL
HAIL WAS VERY SOFT
0112 PM HAIL 3 S DELPHOS 39.23N 97.77W
03/29/2004 1.75 INCH OTTAWA KS COUNTY OFFICIAL
&&
SMBLocal storm report, Mar 29, 1:34 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
134 PM CST MON MAR 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 1 S MINNEAPOLIS 39.11N 97.71W
03/29/2004 1.75 INCH OTTAWA KS COUNTY OFFICIAL
0124 PM HAIL 2 SSW LE ROY 38.06N 95.65W
03/29/2004 0.88 INCH COFFEY KS TRAINED SPOTTER
HAIL COVERED GROUND
&&
SMBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 11:53 AM CST | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 52 min |
| Mar 29, 1:01 PM CST | Severe Thunderstorm Warning | TOP | Ottawa | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.